IBS-C, Chronic Constipation caused by medication

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sweeterthanhoney
Veteran Member


Date Joined Oct 2005
Total Posts : 540
   Posted 6/20/2006 12:24 PM (GMT -7)   
Hi everyone
 
I have IBS-C, amoung other things.  For the last  few months I haven't been able to have a BM on my own at all.  I'm not even having any IBS attacks!  I take 2 Dulcelux tablets once a week, and the next morning I go, pain free, plus a couple of other times thru out the day.
  I really believe it is my meds that have brought me to this point.  I am on Effexor, and I know that has made things worse, Tylenol#3 which isn't helping my pain  much, and just started Neurontin.
 
I've tried more fiber, all it does is give me gas.  I've tried Senocot,  it gives me weird stools mixed with liquid. 
Had a few samples of Zelnorm, but couldn't really tell if it would work, plus we have no insurance, and our pharmacare doesn't cover it.
  I don't know what else to do!
 
Sweet

p.s.  for got to mention that I am having a colonoscopy by my own request, as my daughter was diagnosed this year with Crohn's.  I have it on  Aug. 17/06.


dx: fibromyalgia, IBS-C,Myofacial Pain Syndrome, Chronic Headaches, hypothyroidism,anemia, insomnia,mild depression.
rx: Effexor, clonazapam, baclofen,Tylenol#3,iron pills,synthroid
supplements: probiotics, garlic pills, magnesium, melatonin, b12(sublingual)
                                      
Jerimiah 29:11                        
 


Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 6/20/2006 2:08 PM (GMT -7)   
Opiate pain meds--I'm not sure if any of yours qualify--are NOTORIOUS for causing constipation. Among other people who have learned this the hard way were Hitler and Elvis Presley; both took a lot of painkillers and a lot of other junk and both were reported to spend hours on end in the bathroom just sick with constipation (some people have even theorized the drugging is what made Hitler even crazier than he was to start with--and of course Elvis ended up ODing).

Make sure you talk to your doctor and tell him that you are suffering from severe constipation and you think your pain meds are to blame. Maybe he can switch you or give you something to counteract the effects. I want to say that someone here on the board was told by her doctor that Dulcelax was safe enough to take once or twice a week to keep her moving and it was working very well for her. Make sure you ask your doctor or pharmacist if you can use that long term.

I noticed that you have fibromyalgia. My mother has that. And you know what else is an interesting coincidence? Her sister and her father's brother both have/had Crohn's. I think Pb4 was the one on here last week with some info that said, best I can understand it, that autoimmune diseases, which includes Crohn's and probably includes fibro as well, are related to some sort of irrrgularity in a certain gene. Which might explain why you have fibro and your daughter has Crohn's; it's the same gene problem that has just manifested itself in different ways.

Oh, and I have read that bowel problems are a symptom of fibromyalgia. My mother has just recently started having problems, but hers has been diarrhea. So, if it makes you feel any better, you probably don't have IBS, just another manifestation of your fibro. Of course that's 6 the same as a half dozen, I think. But it may also mean that even if you quit your pain meds all together, your bowels might not straighten out because your meds are only some of the problem, not all of it.

My mother has had some relief from her fibro by going organic. She read that chemicals on and in food can aggrevate fibro and she has switched (and even lost a little weight) and seems to be having fewer flares. Have you tried the fibro board here on Healingwell?

sweeterthanhoney
Veteran Member


Date Joined Oct 2005
Total Posts : 540
   Posted 6/20/2006 9:46 PM (GMT -7)   
Thanks Keriamon,
I've had problems with my bowels my whole life, so it isn't just my meds. Its just gotten excedingly worse since I started the Effexor. I've been on Tylenol#3's for about 7 yrs, but they aren't working that great, and need to get my doctor to give me something that controls my pain more, especially at night.

Yes, I to go to the fibro board here as well. Great place. Checked out the Chronic Pain site too. My doctor knows about my current constipation problem. All they say is eat more fiber,, etc. It's not working.

Anyways, thanks for taking the time to respond to me! :)

Blessings,
Sweet
dx: fibromyalgia, IBS-C,Myofacial Pain Syndrome, Chronic Headaches, hypothyroidism,anemia, insomnia,mild depression.
rx: Effexor, clonazapam, baclofen,Tylenol#3,iron pills,synthroid
supplements: probiotics, garlic pills, magnesium, melatonin, b12(sublingual)
                                      
Jerimiah 29:11                        
 


Keriamon
Veteran Member


Date Joined Jun 2005
Total Posts : 2976
   Posted 6/21/2006 7:31 AM (GMT -7)   
Don't feel alone; fiber (at least a certain supplement that I tried) doesn't do anything for me either. Well, actually, it does do something for me: it makes my constipation worse and makes my diarrhea worse. So I get what I get from my food and leave it at that.

Have you tried aloe vera pills? My mother took some for hair loss and found they, ahem, made her a bit overly regular; she didn't know they were a natural laxative. And of course there's always the old stand-by: prunes and prune juice. Perhaps adding these things in can allow you to be a bit more regular. Prune juice shouldn't be a problem long term since old people live on the stuff, but ask about taking the aloe vera long term. I don't think there's any problem with it either, but ask just to be safe. Oh, and someone on here recommends magnesium supplements for constipation as well. They add magensium to calcium, among other things, to try and keep it from being constipating, so it only makes sense that magnesium supplements would help constipation caused by other things. Just make sure you don't take more than is recommended and check with your pharmacist that it doesn't interact with anything you are already on. Certain vitamins and minerals can't be taken with things like blood pressure or blood thinner pills.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 1:29 PM (GMT -7)
There are a total of 2,736,017 posts in 301,348 threads.
View Active Threads


Who's Online
This forum has 151444 registered members. Please welcome our newest member, Kilgore Trout.
287 Guest(s), 8 Registered Member(s) are currently online.  Details
scifigal2k, Xfitmama3, Kilgore Trout, bdbbauden, nostress, InTheShop, aloha234, JKVR


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer